Kansas, 2023

Flood and Hail in Kansas, June 17 to 18, 2023

June 17 to 18, 2023 · NWS ICT · 18 events in 9 counties and zones

During the afternoon of June 17th, 2023, a line of strong to severe thunderstorms developed across the High Plains (eastern Colorado and the Oklahoma and Texas Panhandles) and quickly progressed eastward through the late afternoon and evening hours. Storms entered portions of central and south-central Kansas around sunset and produced primarily damaging winds around 60 to 80 mph as they swept…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

During the afternoon of June 17th, 2023, a line of strong to severe thunderstorms developed across the High Plains (eastern Colorado and the Oklahoma and Texas Panhandles) and quickly progressed eastward through the late afternoon and evening hours. Storms entered portions of central and south-central Kansas around sunset and produced primarily damaging winds around 60 to 80 mph as they swept across the area. A couple storms ahead of the line also produced up to quarter sized hail before merging with the advancing line of storms from the west.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 17, 5:47 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 17, 5:47 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
647 PM CDT Sat Jun 17 2023

.SYNOPSIS...
Issued at 233 PM CDT Sat Jun 17 2023

The early morning weak complex of showers and storms
driven by the lead shortwave, now located over Nebraska, has long
since dissipated. However, it appears to have left behind a diffuse
boundary extending from northeast KS, through south-central Kansas,
and into far northwest OK and the northern TX Panhandle. This
feature will lead to a conditional chance of isolated strong to
severe storms late this afternoon. Following in the footsteps of the
lead shortwave, a rather potent trough located over the southern
Rockies is in the process of ejecting into the the southern/central
plains early this afternoon. This feature will be the primary
support for of complex of strong to severe storms late this evening
through the overnight hours across much of the area.

* Main threats this afternoon, if storms develop, will be large
  hail up to the size of golf balls and wind gusts up to 60 mph.

* Main threats tonight will be wind gusts up to 70 mph and up to
  quarter size hail. A tornado or two along with locally higher
  wind gusts cannot be ruled out across far southern Kansas.

&&

.SHORT TERM...(This afternoon through Monday night)
Issued at 233 PM CDT Sat Jun 17 2023

The diffuse boundary extending from northeast Kansas to northwest
Oklahoma will be the focus for a conditional risk of strong to
severe storms late this afternoon. This baroclinic zone is
becoming more apparent this afternoon with the presence of diurnal
heating. With falling heights in lieu of the arrival of the upper
trough along with modest convergence at the surface, there may be
just enough support to trigger the development of isolated
convection from northeast Kansas to south-central Kansas after
21Z. Despite the atmosphere being uncapped, meager low-level
moisture (for June standards) and modest mid-level lapse rates
will lead to rather skinny CAPE with only about 1500-2000 J/kg of
MLCAPE expected by 21Z this afternoon. So any convection that does
initiate this afternoon will not be explosive by any means. With
weak low level instability, LCLs near 2km, and practically no low
level shear, the tornado threat is near zero with any storms this
afternoon. However, increasing 0-6km shear (generally greater than
40 knots) should be enough to support a severe hail threat with
hail up to golf ball sized, especially after 00Z when mid-level
lapse rates start to become steeper, and marginally better low-
level moisture will be present. Wind gusts up to 60 mph will also
be possible with any storms that develop.

LATE EVENING THROUGH OVERNIGHT TONIGHT (02Z through 09Z) -- With the
arrival of the upper trough across the High Plains, a complex of
strong to severe storms is expected to develop across southeast
Colorado and congeal into an intense MCS by late this afternoon as
it enters into southwest Kansas and the OK/TX Panhandles. Based on
12Z CAMs, it appears the most intense portion of this MCS will stay
along and south of US-54 as it pushes into south-central late this
evening. Bulk shear vectors over 30 knots will be perpendicular to
the orientation of the incoming MCS, thus QLCS-like enhanced areas
of wind embedded within the MCS are possible along with perhaps a
brief tornado or two. All in all, the primary threat will be wind
gusts up to 70 mph with locally higher gusts possible along and
south of US-54. Hail up to quarters also cannot be ruled out. This
complex of storms is expected to lose its punch as it continues
eastward into the overnight hours, so the threat of severe weather
will be a touch less across southeast Kansas. However, 60 mph wind
gusts will remain possible across that area as the MCS passes
through.

SUNDAY & MONDAY -- A few lingering showers are possible early Sunday
morning across far eastern Kansas in the wake of tonight's storms.
Upper level cloud debris will likely limit strong diurnal heating
throughout the day on Sunday, so high temperatures have been lowered
to the mid to low 80s along and east of the Kansas Turnpike as a
result. Much warmer temperatures are expected for Monday as a strong
upper ridge builds over central plains. Many locations may see
their warmest temperatures since early May.

.LONG TERM...(Tuesday through Saturday)
Issued at 233 PM CDT Sat Jun 17 2023

A rather odd weather pattern is progged for much of next week with
upper ridging over the Great Lakes and northern Mexico and deep
upper troughing over the western CONUS with a cutoff upper low over
the southeastern CONUS. It leaves Kansas in a rather awkward saddle
point within the upper flow. The strong upper ridging across Mexico
and southwest Texas will likely influence much of the forecast area
more than the western upper trough will. This will likely lead to
dry and very warm conditions prevailing for much of next week. A
couple of weakening shortwaves may try to sneak over the central
plains next week. Should this occur, a couple of small chances for
showers and storms may be possible. The best chance appears to be
Tuesday evening across central Kansas. However, for the most part,
storm chances will be limited to the High Plains and much of
Nebraska.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 640 PM CDT Sat Jun 17 2023

A line of thunderstorm activity will be approaching the region
during night. All terminals are expected to get into this activity
but it is not expected to start until closer to 02Z to 04Z
tonight. KRSL, KGBD and KSLN are likely to see the less intense
portion of this activity but 40kts winds are still a possibility
as the initial line of thunderstorms comes through. KHUT and KICT
are the most likely to see the higher level winds tonight around
04z with KICT having the best chance for 55KT+ winds for a short
period tonight. Once the initial line comes through, the winds
will die off to a more manageable level before the thunder and
rain stops around 09Z to 10Z tonight. KCNU will be the last
terminal to get the thunder and will likely see the
thunderstorm/shower activity come to an end toward daybreak. After
that time, VFR conditions are expected for all terminals for the
remainder of the TAF period.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    63  85  65  93 /  70  10   0   0
Hutchinson      61  86  63  94 /  60  10   0   0
Newton          62  84  63  93 /  70  10   0   0
ElDorado        62  82  64  90 /  70  20   0   0
Winfield-KWLD   63  83  64  92 /  70  10   0   0
Russell         60  87  62  95 /  50  10   0   0
Great Bend      60  85  62  93 /  50  10   0   0
Salina          62  87  63  96 /  60  10   0   0
McPherson       61  85  62  93 /  70  10   0   0
Coffeyville     65  82  65  92 /  80  40  10   0
Chanute         65  81  64  91 /  80  40  10   0
Iola            64  81  63  90 /  80  40  10   0
Parsons-KPPF    65  82  64  91 /  80  40  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...JC
SHORT TERM...JC
LONG TERM...JC
AVIATION...Metzger
Hazardous weather outlook, Jun 17, 1:47 PM CST, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Wichita KS
247 PM CDT Sat Jun 17 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-182000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
247 PM CDT Sat Jun 17 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Isolated strong to severe storms are possible along the Kansas
Turnpike this afternoon and early this evening. Main threats with
these storms will be up to golf ball size hail and 60 mph wind
gusts.

A complex of storms will move into the area late this evening
through the overnight hours. The main threats with these storms will
be damaging winds around 65 to 75 mph and up to quarter size hail.
Locally higher wind gusts are possible along the Kansas-Oklahoma
border.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Lingering showers and storms are possible across southeast Kansas
early Sunday morning.

Afternoon heat indices will climb to 95 to 100 degrees for Monday
through Wednesday.

A few showers and thunderstorms may return for Tuesday night
through Thursday night. A few strong storms may be possible with
this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening,
especially across south central Kansas.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jun 17, 7:34 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
834 PM CDT Sat Jun 17 2023

KSZ052-053-069-180215-
Butler KS-Marion KS-Chase KS-
834 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of southwestern Chase,
northern Butler and southeastern Marion Counties through 915 PM
CDT...

At 833 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Potwin, or 10 miles north of El Dorado, moving
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burns, Cassoday, Matfield Green, Wonsevu and El Dorado Lake.

This includes Interstate 35 between Mile Markers 77 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and southeastern Kansas.

&&

LAT...LON 3798 9706 3830 9672 3810 9648 3809 9650
      3809 9652 3807 9652 3785 9690
TIME...MOT...LOC 0133Z 227DEG 21KT 3797 9692

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

METZGER

The radar

The Wichita radar (KICT), 19 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 2 hail, 1 flood. Local standard time, as filed.

Hail, Sedgwick

When
June 17, 7:48 PM CST to 7:49 PM CST
Where
Sedgwick County, Park City
Measured
1 in hail
Reported by
Public
Coordinates
37.800, -97.320

Thunderstorm Wind, Barton

When
June 17, 8:37 PM CST to 8:38 PM CST
Where
Barton County, 2.17 mi W of Great Bend
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.370, -98.810

Public sent in a video showing wind and small hail falling. Winds speeds were estimated to be around 65 mph.

Thunderstorm Wind, Barton

When
June 17, 8:54 PM CST to 8:55 PM CST
Where
Barton County, 0.69 mi N of Ellinwood
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.360, -98.580

The winds speeds were estimated to be around 65 mph. There was also reports of large tree limbs down in town.

Thunderstorm Wind, Harper

When
June 17, 8:56 PM CST to 8:57 PM CST
Where
Harper County, 2.82 mi S of Duquoin
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.340, -98.090

The wind speeds were estimated to be around 65 mph. There were also multiple tree limbs down.

Thunderstorm Wind, Kingman

When
June 17, 9:04 PM CST to 9:05 PM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.650, -98.110

The winds were estimated to be around 70 mph.

Hail, Harvey

When
June 17, 9:20 PM CST to 9:21 PM CST
Where
Harvey County, 5.83 mi ENE of Sedgwick
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.950, -97.330

There was pea sized hail covering the ground. Some hail stones were quarter sized.

Thunderstorm Wind, Russell

When
June 17, 9:20 PM CST to 9:21 PM CST
Where
Russell County, 0.54 mi E of (Rsl)russell Muni Ar
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.810

The winds were measured to be 70 mph.

Thunderstorm Wind, Reno

When
June 17, 9:32 PM CST to 9:33 PM CST
Where
Reno County, 0.54 mi E of (Hut)hutchinson Muni
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -97.860

The winds were measured to be 62 mph.

Thunderstorm Wind, Reno

When
June 17, 9:33 PM CST to 9:34 PM CST
Where
Reno County, 0.54 mi E of (Hut)hutchinson Muni
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -97.860

The winds were measured to be 66 mph.

Thunderstorm Wind, Sumner

When
June 17, 9:35 PM CST to 9:36 PM CST
Where
Sumner County, 1.1 mi E of Milton
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.430, -97.760

The wind speeds were estimated to be around 65 mph.

Thunderstorm Wind, Sedgwick

When
June 17, 9:40 PM CST to 9:41 PM CST
Where
Sedgwick County, 5.95 mi SSE of Goddard
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
37.590, -97.540

The winds were estimated to be around 62 mph.

Thunderstorm Wind, Sumner

When
June 17, 9:48 PM CST to 9:49 PM CST
Where
Sumner County, 0.55 mi E of Conway Spgs
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
37.400, -97.640

The winds were estimated to be around 62 mph.

Thunderstorm Wind, Sedgwick

When
June 17, 9:51 PM CST to 9:52 PM CST
Where
Sedgwick County, (Ict)wichita Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.650, -97.430

The winds were measured to be 60 mph.

Thunderstorm Wind, Sedgwick

When
June 17, 9:56 PM CST to 9:57 PM CST
Where
Sedgwick County, (Ict)wichita Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
37.650, -97.430

The winds were measured to be 71 mph.

Thunderstorm Wind, McPherson

When
June 17, 10:01 PM CST to 10:02 PM CST
Where
McPherson County, 2.28 mi ESE of Moundridge
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.190, -97.480

Picture on social media of a 3-inch tree snapped at the base.

Thunderstorm Wind, Sedgwick

When
June 17, 10:15 PM CST to 10:16 PM CST
Where
Sedgwick County, (Aao) Jabara Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.750, -97.220

The winds were measured to be 62 mph.

Thunderstorm Wind, Sedgwick

When
June 17, 10:30 PM CST to 10:31 PM CST
Where
Sedgwick County, 0.88 mi SW of Eastborough
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.690, -97.260

Powerlines down and large tree limbs down on the 6100 block of E Douglas Avenue.

Flood, Harvey

When
June 18, 12:15 AM CST to 1:59 AM CST
Where
Harvey County, 4.68 mi S of Newton to 4.69 mi S of Newton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.983, -97.337

High water on Kansas Avenue near SE 48th Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112274, 1112281, 1112308, 1112310, 1112312, 1112278, 1112313, 1112314, 1112317, 1112318, 1112321, 1112322, 1112324, 1112326, 1112279, 1112327, 1112280, 1112273.